Wobbly legs

My 76 year old mother has PMR and went from being a really independent lady to someone who needs to ask for help and needs a walking stick. She is much better than she was at least now she can actually leave her flat a couple of times a week as long as she had someone with her. She said it would be fine if her legs weren't so wobbly all the time - like being drunk without the alcohol. Has anyone else experienced this - is it related to reducing the prednisone ?

8 Replies

  • What dose is she on Shelly? I have been on Preds for two years now and when I was on the high dose I had to use a stick and cut down the length of my walks. But as the preds reduced the strength in my legs was better. Don't let her give up walking would be my advice, I'm 73. Is she on calcium or something for strengthening bones? I fell a couple of times but all is well now.

  • Shelly, yes it is very common for someone diagnosed with PMR and on steroids to feel as though their legs have a mind of their own especially, as Betty has said, in the early days of treatment when the inflammation is rife. I think the walking stick is a wise idea - I was less wise and had a couple of falls in the street which left me in the embarrassing position of not being able to get up again without help as my legs didn't have the strength needed to do the job! I echo Betty's advice for your Mum to not give up walking - a daily walk, even if she can only manage 5-10 minutes, will help to keep the muscles from deteriorating, especially as the steroids themselves are known to cause muscle weakness. Please pass on our best wishes to your Mum.

  • As the others say - a common problem. It can be due to the PMR itself - it was for me in the 5 years I had with no pred - and it didn't change much for a long time after starting pred. In some people it can be due to pred. Does it happen all the time or is it in the few hours after taking the pred tablets? One lady found she was particularly wobbly after taking the pred, taking her pred at night before bedtime didn't disturb her sleep but did dispense with that side effects as she was asleep when it happened!

    Perhaps you could suggest to her she tries walking poles, like hikers use, rather than a walking stick. It gives far better balance as you stand upright rather than leaning to one side and many of the local elderly here where I live use them. Some years ago, ladies from the NE support group took part in a Nordic Walking course run by AgeUK . One could only walk with a zimmer frame at the start - after a few months she was walking without. Their poles have straps to hold them on your hands - very useful.

    Maybe your mother feels that a rollator is too much a sign of being elderly - but they are also much better than a stick and it may get her out more if she feels stable using it and it also provides somewhere to sit if she gets tired as well as carrying things - which is always difficult when using a walking stick.

    Another cause of feeling wobbly could be muscle wasting - due to a combination of pred and being inactive. If so, a session with a physiotherapist would be worth it to learn some exercises to improve her muscle tone and avoid further problems - very gentle ones, heavy-duty physio is contraindicated in PMR.

  • I agree with others above, it took over a year for me to get treatment and l went from a very active 49 year old, cycling, running etc daily to barely being able to get out of bed. I ended up walking with a stick and when I first started on pred felt I could take on the world again, how wrong I was, on the second day I thought I would walk to the station, normally just over a five minute walk, it took me twenty minutes. It still feels like a battle to get the balance of exercise and rest but little and often is best. There is also the effect of the pred as well, I too think that advice from a physio would be worthwhile a few daily at home excercise could help with strength and stability. Good luck.

  • Hi Shelly

    Like your mother - I have wobbly/jelly legs for which I have been doing exercises to try and help my leg muscles. Also waterworks problems again caused by the steroids and for this I have been doing pelvic floor exercises which have helped enormously. I have been on steroids for nearly 3 years after contracting PMR and am now on a dosage of 10mg and lowering roughly every month. I am 85 and can't wait to get off the b. things.

    Wish your mother well.

    Apple 2


  • I am 85 and have the same problem of wobbly/jelly legs. I was diagnosed with GCA in Jan 2013 and am now down to 6.5mg Pred., reducing by the slow method. I find walking very painful, but my 'granny walker', as I call it, makes walking easier and reduces anxiety.

    I try to go a 10 minute walk every day, but am not convinced that other exercises do much good. Having said that, I go up and down stairs in the house a lot - the stair carpet is getting very worn! But it doesn't help.

    BUT yesterday I managed 40 minutes along a beautiful country lane (with the walker), so I *can* do it. Sorry for the waffle!

  • Not waffle at all Trenny - if you can do it, so can pretty much anyone! And 10 mins out, sit on the walker for a while enjoying the view and 10 mins back - that's a 20 min walk!

  • Well done, every little helps just be careful and don't overdo it

You may also like...